You are using an outdated browser. Please upgrade your browser to improve your experience.

You are using an outdated browser.

To ensure optimal security, this website will soon be unavailable on this browser. Please upgrade your browser to allow continued use of ACP websites.

You are here

Update your Knowledge with MKSAP 18 Q&A

MKSAP 18MKSAP has been trusted by internists since 1967 as the best resource for updating knowledge. MKSAP 18, available in Complete, Digital, and Print packages, consists of 11 comprehensive text chapters with related multiple-choice questions. You'll find 1,200 completely new questions to help you identify learning gaps, stay current, and gain the knowledge you need to provide the best possible patient care. MKSAP 18's original and high-quality questions evolve out of case studies and patient scenarios based on the latest evidence.

For more information on MKSAP 18, or to order your copy, visit mksap18.acponline.org.

MKSAP 18 Q & A

A 74-year-old woman is evaluated in the hospital for loss of consciousness 1 day after total hip replacement. She suddenly became unresponsive and hypotensive while sitting in bed. Before this event she was doing well, and discharge planning was under way. She has a remote history of penicillin allergy manifesting as hives. She received one dose of prophylactic cefazolin at the time of surgery. Her only medications are oxycodone and low-molecular-weight heparin.

On physical examination, blood pressure is 76/48 mm Hg, pulse rate is 116/min, and respiration rate is 26/min. Oxygen saturation is 80% on a 100% oxygen nonrebreather mask. The skin is cool and mottled but without rash. Cardiac sounds are soft, without murmur, but with persistent splitting of the second heart sound. Jugular venous distention is noted. The lungs are clear bilaterally.

Which of the following is the most likely diagnosis?

A: Anaphylactic shock
B: Opiate overdose
C: Pulmonary embolism
D: Tension pneumothorax

Answer and Critique

Back to the January 2021 issue of ACP Global